Alert archive / Indiana / Tornado Warnings in 2009
Tornado Warning 17, NWS Indianapolis, IN
NWS Indianapolis, IN issued this tornado warning at May 30, 2009, 8:46 PM EDT for 4 counties in Indiana. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2009, 8:46 PM EDT (00:46 UTC)
- Expired
- May 30, 2009, 9:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Clinton County, IN, Hamilton County, IN, Madison County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 62 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 9:12 PM EDT | TORNADO | 5 Sw Tipton, IN | REPORTS OF BUILDINGS DOWN AND PEOPLE TRAPPED NEAR THE TIPTON/HAMILTON COUNTY LINE ON SR31 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 7:29 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KIND 310046 TORIND INC023-057-095-159-310130- /O.NEW.KIND.TO.W.0017.090531T0046Z-090531T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 846 PM EDT SAT MAY 30 2009 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * TORNADO WARNING FOR... EAST CENTRAL CLINTON COUNTY IN CENTRAL INDIANA... NORTHEASTERN HAMILTON COUNTY IN CENTRAL INDIANA... WEST CENTRAL MADISON COUNTY IN CENTRAL INDIANA... SOUTHWESTERN TIPTON COUNTY IN CENTRAL INDIANA... * UNTIL 930 PM EDT * AT 846 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD NEAR KEMPTON...OR 12 MILES SOUTHWEST OF KOKOMO...MOVING SOUTHEAST AT 40 MPH. * THE TORNADO WILL BE NEAR... TIPTON AROUND 900 PM EDT... ATLANTA AROUND 905 PM EDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORM/S PATH AND TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 4017 8573 4005 8589 4030 8634 4039 8629 TIME...MOT...LOC 0046Z 297DEG 36KT 4031 8622 $$ HAINES
2 follow-up statements
000
WWUS53 KIND 310101
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
901 PM EDT SAT MAY 30 2009
INC023-310111-
/O.CAN.KIND.TO.W.0017.000000T0000Z-090531T0130Z/
CLINTON-
901 PM EDT SAT MAY 30 2009
...THE TORNADO WARNING FOR EAST CENTRAL CLINTON COUNTY IS
CANCELLED...
LAT...LON 4017 8573 4005 8589 4024 8621 4031 8624
4037 8624
TIME...MOT...LOC 0101Z 297DEG 36KT 4024 8605
$$
INC057-095-159-310130-
/O.CON.KIND.TO.W.0017.000000T0000Z-090531T0130Z/
HAMILTON-MADISON-TIPTON-
901 PM EDT SAT MAY 30 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
NORTHEASTERN HAMILTON...WEST CENTRAL MADISON AND SOUTHWESTERN TIPTON
COUNTIES...
AT 901 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD.
THIS TORNADO WAS LOCATED NEAR ATLANTA...OR 17 MILES SOUTH OF
KOKOMO...MOVING SOUTHEAST AT 40 MPH.
THE TORNADO WILL BE NEAR...
RURAL WESTERN MADISON COUNTY AROUND 920 PM EDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4017 8573 4005 8589 4024 8621 4031 8624
4037 8624
TIME...MOT...LOC 0101Z 297DEG 36KT 4024 8605
$$
HAINES000
WWUS53 KIND 310118
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
918 PM EDT SAT MAY 30 2009
INC159-310128-
/O.CAN.KIND.TO.W.0017.000000T0000Z-090531T0130Z/
TIPTON-
918 PM EDT SAT MAY 30 2009
...THE TORNADO WARNING FOR SOUTHWESTERN TIPTON COUNTY IS CANCELLED...
LAT...LON 4017 8573 4005 8590 4020 8615 4023 8596
4023 8589
TIME...MOT...LOC 0118Z 297DEG 36KT 4016 8585
$$
INC057-095-310130-
/O.CON.KIND.TO.W.0017.000000T0000Z-090531T0130Z/
HAMILTON-MADISON-
918 PM EDT SAT MAY 30 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
NORTHEASTERN HAMILTON AND WEST CENTRAL MADISON COUNTIES...
AT 915 PM EDT...THE PUBLIC REPORTED A TORNADO. THIS TORNADO WAS
LOCATED 7 MILES EAST OF ARCADIA...OR 12 MILES NORTHWEST OF
ANDERSON...MOVING SOUTHEAST AT 40 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. IF YOU
ARE IN THE PATH OF THIS TORNADO...TAKE COVER IMMEDIATELY
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4017 8573 4005 8590 4020 8615 4023 8596
4023 8589
TIME...MOT...LOC 0118Z 297DEG 36KT 4016 8585
$$
HAINESWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at May 30, 7:22 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 30, 7:22 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 722 PM EDT SAT MAY 30 2009 .AVIATION... DISCUSSION FOR 00Z TAFS. TSRA THE ISSUE IN THE FIRST FEW HOURS. WILL HANDLE WITH VCTS AND CB MENTION GIVEN ITS SCATTERED NATURE AND THEN UPDATE AS STORMS GET CLOSER AND EXACT TIMING CAN BE DETERMINED. AFTER 03-04Z THE STORMS WILL END AND THEN IT SHOULD BE VFR FOR THE REST OF THE PERIOD AS A COLD FRONT CROSSES THE AREA. && .PREV DISCUSSION... /ISSUED 330 PM EDT SAT MAY 30 2009/ DISCUSSION... PROBLEM OF DAY IS POPS... THAT BEGINS TONIGHT. CONVECTION HAS NEVER REALLY TAKEN OFF ALONG DEWPOINT NEAR SW CWA. HOWEVER YOU CAN STILL SEE A FRONT TO OUR PUSHING INTO ILLINOIS AND A WAVE ALOFT OVER SAME AREA. HARD TO RULE OUT CHANCE OF CONVECTION COMPLETELY. IN MORE WESTERN COUNTIES RELATIVELY HIGH POPS ALREADY IN THROUGH 23Z MAY BE ENOUGH...BUT MOST AREAS WILL NEED A CHANCE FOR EARLY TONIGHT. WILL BE CLOSER TO MET ON THIS SINCE AS IWX POINTS DRY AIR OVER MOST OF CWA WILL RESTRAIN THINGS. WILL ALSO ONLY MENTION RW AS OPPOSED TO TS WHERE DRY AIR DOMINATES. MODELS ARE IN REASONABLY GOOD AGREEMENT ABOUT SFC HIGH NOW APCHG US KEEPING DRY WEATHER SUNDAY INTO MONDAY. BY LATE MONDAY QUESTION IS WHEN NEXT FRONT WILL BRING RAIN. SURPRISINGLY...SREF AND GFS CLOSER TO EACH OTHER THAN NAM. THIS SUGGESTS NAM SOLN OUTLIER AND MAY NOT BE OPTIMAL...WHICH IN TURNS SUGGESTS FRONT MAY HANG TO OUR WEST. ASSUMING FRONT HANGS...IT WILL BE EASY TO FALL INTO TRAP OF BRINGING IN RAIN TOO FAST. HOWEVER UNTIL I HAVE MORE CONFIDENCE THIS IS HOW THINGS WILL WORK...I CAN LIFE WITH THE CHC MAV POPS MONDAY INTO TUESDAY. GUIDANCE NOT THAT DIFFERENT ON TEMPS. WITH SOUTHLY FLOW DEVELOPING AROUND HIGH TO SE AS ALL MODELS AGREE...WE MAY GET PRETTY WARM. HOWEVER THIS WILL BE VERY DEPENDENT ON SKY COVER AND I DONT WANT TO GET TOO FAR AHEAD OF THE GAME. FOR NOW WILL USE WARMEST OF MAV/MET. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...JOHNSON
Hazardous weather outlook, May 30, 3:53 AM EDT, 16 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 353 AM EDT SAT MAY 30 2009 INZ021-028>031-035>049-051>057-060>065-067>072-310800- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 353 AM EDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL INDIANA TODAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME SEVERE WITH STRONG WIND...FREQUENT LIGHTNING AND HEAVY RAIN THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) SALLY
In the hours before
Local storm report, May 30, 8:11 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
811 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL FLORA 40.54N 86.52W
05/30/2009 U1.00 INCH CARROLL IN LAW ENFORCEMENT
&&
JOHNSONLocal storm report, May 30, 8:19 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
819 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM TSTM WND GST SHERIDAN 40.13N 86.22W
05/30/2009 E60 MPH HAMILTON IN LAW ENFORCEMENT
WIND GUSTS ESTIMATED GREATER THAN 60 MPH AND DIME SIZE
HAIL
&&
JOHNSONLocal storm report, May 30, 8:36 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
836 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL 9 E LEBANON 40.05N 86.30W
05/30/2009 U0.75 INCH BOONE IN AMATEUR RADIO
&&
NIELDSpecial weather statement, May 30, 8:36 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 836 PM EDT SAT MAY 30 2009 INZ030-036-037-310100- BOONE-CLINTON-MONTGOMERY- 836 PM EDT SAT MAY 30 2009 ...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN MONTGOMERY... NORTHWESTERN BOONE AND SOUTHWESTERN CLINTON COUNTIES UNTIL 900 PM EDT... AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR COLFAX...OR 12 MILES NORTHEAST OF CRAWFORDSVILLE...AND MOVING EAST AT 30 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. * THIS STORM WILL BE NEAR... COLFAX AROUND 845 PM EDT... THORNTOWN AROUND 850 PM EDT... BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HAINES
Local storm report, May 30, 8:37 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
837 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL RUSSIAVILLE 40.42N 86.27W
05/30/2009 U0.75 INCH HOWARD IN AMATEUR RADIO
&&
NIELDLocal storm report, May 30, 8:46 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
846 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM FUNNEL CLOUD MICHIGANTOWN 40.33N 86.39W
05/30/2009 CLINTON IN TRAINED SPOTTER
SPOTTER NEAR MICHIGANTOWN OBSERVES A ROTATING WALL CLOUD
WITH A FUNNEL CLOUD ON THE STORM OVER NORTHEASTERN
CLINTON COUNTY
&&
JOHNSONThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:02 PM EDT | Severe Thunderstorm Warning | IND | Henry, Rush | 13 min |
| May 30, 8:08 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Tippecanoe | 27 min |
| May 30, 8:11 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Howard, Tipton | 45 min |
| May 30, 8:18 PM EDT | Tornado Warning | IND | Boone, Hamilton | 42 min |
| May 30, 8:33 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Hamilton, Tipton | 86 min |
| May 30, 8:40 PM EDT | Severe Thunderstorm Warning | IND | Greene, Sullivan, Vigo | 20 min |
| May 30, 8:40 PM EDT | Tornado Warning | IND | Hamilton, Hancock, Madison, Marion | 50 min |
| May 30, 8:53 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery | 37 min |
| May 30, 9:02 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton, Hendricks, Marion | 43 min |
| May 30, 9:07 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Putnam | 53 min |
| May 30, 9:23 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Rush, Shelby | 52 min |
| May 30, 9:26 PM EDT | Tornado Warning | IND | Hamilton, Henry, Madison | 34 min |
| May 30, 9:33 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Johnson, Marion, Shelby | 42 min |
| May 30, 9:57 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Johnson, Marion, Morgan | 48 min |
| May 30, 10:18 PM EDT | Areal Flood Warning | IND | Hendricks, Marion | 2 hr |
| May 30, 10:38 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Shelby | 37 min |
| May 30, 11:10 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Rush, Shelby | 34 min |
Nearby
Tornado Warnings in Indiana, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.